Sarcoidosis Following Anti-PD-1 and Anti-CTLA-4 Therapy for Metastatic Melanoma

    loading  Checking for direct PDF access through Ovid

Abstract

Immune checkpoint inhibitors represent the newest treatment for stage IV melanoma. These agents are generally well tolerated, however severe immune-related adverse effects have been noted in a small, but clinically significant percentage of patients. Specifically, sarcoidosis is a known potential complication following anti-CTLA-4 therapy. We present 2 cases of pulmonary and cutaneous sarcoidosis developing in patients with stage IV melanoma. Both patients were treated with ipilimumab and anti-PD-1 therapy, and both experienced good oncologic responses to treatment; neither had evidence of preexisting sarcoidosis. Of note, both patients developed sarcoidosis only after undergoing immune checkpoint inhibitor therapy. In 1 patient, sarcoidosis developed after initiation of anti-PD-1 therapy, 3 months after the last dose of anti-CTLA-4 monotherapy, suggesting a synergistic immune dysmodulating effect of both checkpoint inhibitors. Ultimately, both patients’ symptoms and radiologic findings resolved with corticosteroid treatment, and both patients have tolerated retreatment with PD-1 inhibitors. Sarcoidosis is a rare complication of immune checkpoint inhibitors and can manifest with severe pulmonary manifestations. However, sarcoidosis in this setting is responsive to corticosteroids and does not necessarily recur with retreatment. It is yet unclear whether the development of sarcoidosis in these patients represents unmasking of preexisting autoimmune tendencies or is a marker of oncologic response.

Related Topics

    loading  Loading Related Articles